Tornadoes · United States · Ohio · 2018

EF0 tornado, Van Wert Circle S Ar, Ohio, June 22, 2018

This EF0 tornado ran 1.1 miles across Van Wert County on June 22, 2018, touching down at 6:51 PM EDT and reaching 180 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 22, 2018
Touchdown
6:51 PM EDT (22:51 UTC)
Lifted
6:55 PM EDT (22:55 UTC)
On the ground
4 minutes
Path length
1.1 miles (1.7 km)
Path width
180 yards (165 m)
Deaths
0
Injuries
0
County
Van Wert County
Touchdown point
40.795, -84.545
Lift-off point
40.806, -84.560
Record number
1806221651-01

The damage survey

12 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Start point of tornado in open field. Crop damage only.
  • Approximate end point of the tornado.
  • Minor tree damage per drone footage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A frontal boundary resided across portions of northwestern Ohio, with several boundary interactions producing increased, but localized shear in excess of 30 knots. A brief tornado was observed by several residents and confirmed by drone survey.

The tornado began in a cornfield just to the southeast|of the intersection of Mendon and Wren-Landeck Roads. Some shingle |damage and a few downed large branches were noted at a residence along |the path of the tornado as it tracked northwest. The tornado |continued into another cornfield before dissipating in a tree line. |Damage to a single tree was noted in the front of this tree line at |the end of the tornado path. Maximum wind speeds were likely in the 60 to 65 mph range.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
16:33 UTC01:19 UTCFlash Flood WatchIWX
19:17 UTC13:39 UTCFlood WarningIWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:43 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Jun 22, 3:57 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 22, 3:57 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
357 PM EDT Fri Jun 22 2018

.SYNOPSIS...
Issued at 348 PM EDT Fri Jun 22 2018

Scattered showers and thunderstorms will continue through this
evening, especially south of Route 30. Some locally heavy rainfall
is possible. Lower chances of showers and storms will persist into
Saturday, but mainly dry conditions are expected by Sunday. Low
temperatures tonight will drop into the lower to middle 60s. Highs
on Saturday will reach into the middle and upper 70s.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 348 PM EDT Fri Jun 22 2018

Flood potential through early evening will continue to be the
primary focus of the short term.

A couple of areas of concern today, the first across northern
portions of the area where long term TROWAL residence took place.
Favored area of forcing with this feature is beginning to lift
northward across Lower Michigan, and expecting continued
diminishing precip rates across southwest/south central Lower
Michigan through late afternoon.

The second area of concern has been south of Route 30, mainly in the
vicinity of stalled sfc trough to the north of the primary upper
low. Surface based CAPES on the order of 1000-1500 J/kg appear to
maximized across extreme southeastern areas generally along and
south of Route 24 across far northeast Indiana/northwest Ohio. A
few stronger cells across Allen OH/Putnam OH have produced very
heavy rainfall with a quick 1 to 2 inches of rain. Fortunately,
these locations do not appear to be as impacted by heavy rainfall
over the past several days. Will have to monitor for potential of
localized flooding through early evening due to slow storm
movements and possibility of some training cells. Did issue a
Flash Flood Watch earlier this afternoon which is in effect
through this evening. While potential flash flood threat is
looking more and more localized, will probably continue with this
watch late this afternoon. The watch might be cancelled early as
storm coverage should diminish sharply after 00Z or 01Z with loss
of diurnal instability.

Upper low finally lifts out for Saturday with just a weak lagging
short wave expected Saturday afternoon. Broad 1.5 inch PWAT axis
is still expected to wrap back across the southern Great Lakes,
but deeper more impressive moisture will have shifted well east of
the area by this time. Just maintained low to mid range chance
PoPs, especially for eastern locations. Additional rainfall on
Saturday is currently not expected to contribute much to ongoing
flood concerns.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 348 PM EDT Fri Jun 22 2018

2nd half of the weekend is still shaping up as pleasant with just
a low end chance of an isolated shower or storm Sunday afternoon.
Some capping issues possible with more limited moisture profiles,
so have limited PoPs to 20. Dry weather is expected Monday with
next chance of showers/storms Tuesday-Wednesday period as more
amplified upper trough tracks across the upper Midwest. Passage
of this wave should mark onset of mid/upper level height rises
and more distinct warming trend for end of the week. Highs are
expected to approach 90 again toward the end of the period,
although just how warm to go will depend on ridge amplitude with a
potential of more progressive northern stream disturbances
to periodically dampen the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 156 PM EDT Fri Jun 22 2018

Surface boundary has slowly been creeping northward this
afternoon, with main focus of shower and thunderstorm development
along this west-east low level convergence axis generally along
and south of Route 24. The combination of slight northward
progression of this sfc trough and more pronounced upper forcing
rotating through parent upper low to the south should allow for
showers and isolated storms to reach into KFWA vicinity over next
few hours. If boundary can mix northward, should see some
improvement to higher end MVFR or possibly VFR at KFWA this
afternoon. Improvement will be slower to come by at KSBN. Much of
the showers and thunderstorms should diminish in coverage this
evening after 01Z with loss of diurnal instability, with greatest
chance of additional showers across far northeast Indiana.
Expecting conditions to deteriorate back to IFR/LIFR later tonight
due to weak gradient, sfc/near sfc moisture from heavy rain, and
weak sfc reflection tracking across the area. Conditions should
improve toward the end of this forecast valid period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until midnight EDT /11 PM CDT/ tonight for
     INZ012>018-020-022>027-032>034.

MI...NONE.
OH...Flash Flood Watch until midnight EDT tonight for OHZ015-016-024-
     025.

LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 22, 4:13 PM EDT, 2 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
413 PM EDT Fri Jun 22 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-232015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
413 PM EDT Fri Jun 22 2018 /313 PM CDT Fri Jun 22 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered showers and thunderstorms are expected to continue into
tonight. Severe weather is not expected, but areas south and east of
US 24 could see gusty winds within any stronger storms that develop
into the early evening. Otherwise, the primary threat will be heavy
rain and localized flooding, particularly along area rivers and
streams or in areas that have received greater rainfall amounts over
the past 36 hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms are possible on Saturday, and again Tuesday
night through Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-232015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
413 PM EDT Fri Jun 22 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

Showers and thunderstorms are possible into this evening. Strong to
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Tuesday night through Thursday
afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jun 22, 1:50 PM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            3 W SILVER LAKE         41.64N 85.12W
06/22/2018                   STEUBEN            IN   TRAINED SPOTTER

            WATER COVERING ROADS ON COUNTY ROAD 250S
            BETWEEN COUNTY ROADS 700W AND 800W.

&&

NDM
Local storm report, Jun 22, 2:34 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FLOOD            4 SSW FLINT             41.64N 85.15W
06/22/2018                   STEUBEN            IN   TRAINED SPOTTER

            WATER COVERING SEVERAL COUNTY ROADS WEST OF
            ANGOLA.

&&

MCS
Special weather statement, Jun 22, 4:48 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
448 PM EDT FRI JUN 22 2018

INZ025-026-222115-
Huntington-Wells-
448 PM EDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTINGTON AND
CENTRAL WELLS COUNTIES...

At 448 PM EDT, a strong thunderstorm was located near Markle, or 10
miles west of Bluffton, moving north at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rockford and Plum Tree.

This includes Interstate 69 in Indiana between mile markers 277 and
284.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4069 8530 4071 8545 4081 8541 4078 8525
TIME...MOT...LOC 2048Z 192DEG 12KT 4073 8537

Brown
Local storm report, Jun 22, 5:14 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       GEORGETOWN              41.73N 86.23W
06/22/2018  M3.40 INCH       ST. JOSEPH         IN   PUBLIC

            STORM TOTAL RAINFALL OVER PAST 2 DAYS.

&&

SLL
Local storm report, Jun 22, 6:09 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      BLUFFTON                40.74N 85.17W
06/22/2018                   WELLS              IN   TRAINED SPOTTER

            REPORTS OF 6-8" WATER FLOWING ACROSS ROADS
            IN DOWNTOWN BLUFFTON. CARS STRANDED ON WILEY
            RD. MAN HOLE COVERS LIFTED OFF OF CITY
            STREETS. STATE ROAD 1 IN BLUFFTON IS BEING
            CLOSED NEAR HOSPITAL DUE TO HIGH WATER.

&&

SLL
Special weather statement, Jun 22, 6:41 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
641 PM EDT FRI JUN 22 2018

OHZ024-222315-
Van Wert-
641 PM EDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN VAN WERT COUNTY...

At 640 PM EDT, a strong thunderstorm was located 7 miles northwest of
Rockford, or 10 miles southeast of Decatur, moving north at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Willshire, Wren, Dull, Schumm, Abanaka and Glenmore.

&&

LAT...LON 4085 8480 4083 8460 4073 8467 4073 8480
TIME...MOT...LOC 2240Z 200DEG 9KT 4076 8476

Brown

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

10.9 hours before the tornado, 165 km from the path. June 22, 2018.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 649 joules per kilogram, CIN -46, lifted condensation level 726 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 32 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
579 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

1.1 hours after it, 165 km from the path. June 23, 2018.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 504 joules per kilogram, CIN -18, lifted condensation level 985 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 87 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
1347 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Wapakoneta (AXV), 40 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:55 UTC71.669.8210° 4 kt171005.8+RA
21:15 UTC71.669.80° 0 kt1005.8
21:35 UTC73.469.80° 0 kt1005.8
21:55 UTC73.471.6190° 3 kt1005.1
22:15 UTC73.471.60° 0 kt1005.4
22:35 UTC75.269.80° 0 kt1005.1
22:55 UTC75.269.860° 4 kt1004.7
23:15 UTC73.473.470° 5 kt1005.1
23:35 UTC73.473.470° 3 kt1005.1
23:55 UTC71.671.60° 0 kt1005.1
00:15 UTC71.671.670° 3 kt1005.1
00:35 UTC71.671.60° 0 kt1005.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northern Indiana radar (KIWX), 114 km away, was scanning. The volume nearest the touchdown began at 22:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:51 UTCTORNADO2 Nw JonestownVan Wert, OHEF-0 TORNADO OCCURRED NEAR INTERSECTION OF WREN-LANDECK/MENDON ROADS. WINDS ESTIMATED 55-60 MPH, PATH LENGTH 1 MILE, PATH WIDTH 180 YARDS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of June 22, 2018

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 224:53 PM MDTEF0Union, NM0.640
June 226:25 PM CDTEF1Jackson, AL1.7250
June 226:46 PM CDTEF2Winston, AL7.02603
June 228:06 PM EDTEF0Walker, GA1.3150$10,000
June 227:17 PM CDTEF0Beaver, OK0.110
June 2210:21 PM CDTEF0Wheeler, TX0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.